- Article SummaryPrint
- Causes and Symptoms of Overdose
- Specific Overdose Symptoms
- Overdose Treatment and Recovery
- How Addiction Factors Into Overdose
- Support Is Crucial to Recovery
Codeine is an analgesic medication intended for the relief of mild to moderate pain. It belongs to the class of drugs called narcotics, or opioids. Codeine should be taken as recommended by the doctor. Abusing or taking large amounts of this drug can cause codeine overdose symptoms. If you or a loved one is abusing or addicted to codeine, call 1-888-287-0471 to get information on the best codeine detox and rehab centers in your area.
Causes and Symptoms of Overdose
Codeine can be marketed as a single drug or as an ingredient in a combined medication. It is often found as an ingredient in cough syrups and in combination with acetaminophen or Tylenol products. Codeine is a common drug of abuse, and people who take it may not know that they are already overusing the drug.
According to the Substance Abuse and Mental Health Services Administration, 5.1 million Americans abused pain relievers like codeine in 2010. Cough medicines also ranked as some of the most abused over-the-counter medications among adolescents, which may be due to the availability and ease of access to these medications.
Specific Overdose Symptoms
Abusing codeine medications can lead to severe addiction and overdose. Codeine overdose symptoms include:
- Breathing difficulties
- Blue lips and fingernails
- Cold and clammy skin
- Twitching of the muscles
- Pinpoint pupils
- Low blood pressure
- Stomach or intestinal spasms
- Weak pulse
Some of these signs of an overdose on codeine may resemble an allergic reaction to the drug. If you or a loved one has experienced these symptoms or has come close to an overdose, the time to get help is now. Call the hotline 1-888-287-0471 for help and learn more about addiction treatment options.
Sovereign Health - White River Academy Sponsored 275 West 100 South
Delta, UT 84624
A Forever Recovery Sponsored 216 St. Mary's Lake Rd.
Battle Creek, MI 49017
Get Real Recovery Sponsored 30290 Rancho Viejo Road Suite 204
San Juan Capistrano, CA 92675
Clinical Services of Rhode Island, South Kingstown Sponsored 49 South County Commons Way, Unit F6
South Kingstown, RI 02879
Overdose Treatment and Recovery
The addicted person can receive the following codeine overdose treatments:
- Urine and blood test to determine the level of codeine in the blood
- Stomach pumping to cleanse and rinse the contents of the stomach; this is effective only within 30 minutes after the ingestion of the toxic substance.
- Activated charcoal to absorb the remaining drugs and to slow down the absorption of codeine into the bloodstream by 60 percent; it is often administered after the stomach pumping.
- Laxatives to induce defecation and to remove the unabsorbed toxic substance in the system
- Intravenous fluids to reestablish the balance of acids, bases and minerals in the body; increasing the fluids can also hasten the flushing of the poison out of the system.
- Blood washing, or hemodialysis, to filter the poison out of the bloodstream
Administering opioid agonists may reverse the effects of codeine overdose symptoms. Naloxone is one of the most commonly used opioid agonists during an opioid overdose. It is also used in rapid detoxification in people who are addicted to opioids like codeine, morphine and heroin. Naltrexone is another opioid agonist intended for the chronic removal of opioids in the body.
How Addiction Factors Into Overdose
"Administering opioid agonists may reverse the effects of codeine overdose symptoms. Naloxone is one of the most commonly used opioid agonists during an opioid overdose."A person, who misused or abused the drug to the point of overdose, is recommended to undergo a psychological evaluation to determine if the overdose is due to drug addiction and not due to a psychological problem. The patient may also undergo a drug detox and rehab program after the emergency procedure to ensure that the cause and effects of codeine addiction are supervised and monitored professionally. A luxury detox facility develops individualized programs to address the cause of codeine overdose symptoms together with the addiction of the patient. An inpatient facility is also recommended if the patient is suffering from existing physical or mental conditions aside from drug addiction.
According to the Drug Abuse Warning Network (DAWN), approximately 397,160 emergency room visits in 2009 were due to the non-medical use of a narcotic pain reliever.
Support Is Crucial to Recovery
Joining a local support group like Narcotics Anonymous can be helpful to prevent relapse. It also provides the addicted person an outlet for his or her personal, emotional and social problems, which can greatly aid in his or her recovery. Top detox and rehab centers also provide one-on-one therapy and counseling, which may involve cognitive behavioral therapy, multidimensional family therapy, contingency management and motivational interviewing.
A person who is using codeine may exhibit overdose symptoms, especially if he or she is using the drug chronically. It is important to determine if the symptoms are due to an allergic reaction, accidental overdose or a result of codeine addiction. It is best to consult a drug addiction specialist to learn more about this matter. Call 1-888-287-0471 to learn more about codeine overdose symptoms. You can also discuss various treatment and recovery options for drug overdose and addiction.
- Codeine is considered a prototype of some opioids, including hydrocodone, dihydrocodeine, oxycodone and dextropropoxyphene. It can also be used to illicitly make morphine, which can then be acetylated to make heroin.
- Heroin users often use codeine to ward off withdrawal symptoms; however, the user has to take large amounts of codeine to block the symptoms.